Probable haloperidol decanoate-induced fever in an African American with benign ethnic neutropenia: A case report
JournalThe Mental Health Clinician
PublisherCollege of Psychiatric and Neurologic Pharmacists
MetadataShow full item record
AbstractWe present a case in which a patient developed fever and leukocytosis subsequent to each monthly haloperidol decanoate injection, an adverse reaction that does not meet the diagnostic criteria of neuroleptic malignant syndrome (NMS) or any previously reported adverse reaction for this medication. A patient being treated with haloperidol decanoate for psychosis experienced a fever within 3 days of injection and leukocytosis along with swelling, pain, and a "knot" feeling at the injection site. This recurred after each injection for several months. Muscle rigidity or changes in vital signs other than temperature were not noted. Temperature and injection site reactions resolved with administration of acetaminophen and ibuprofen. The elevation in temperature was discovered as a result of universal twice daily temperature monitoring implemented due to the COVID-19 pandemic. Reports of fever with antipsychotics are typically associated with NMS or heat stroke; the details of this case do not meet the clinical criteria for either. Similar reactions are reported for other antipsychotics, such as clozapine and olanzapine, but not for haloperidol. The recommendation was to discontinue use of the medication due to an unclear mechanism of the reaction.
Rights/Terms© 2021 CPNP. The Mental Health Clinician is a publication of the College of Psychiatric and Neurologic Pharmacists.
Identifier to cite or link to this itemhttp://hdl.handle.net/10713/16851
- [Cost-effectiveness analysis of schizophrenic patient care settings: impact of an atypical antipsychotic under long-acting injection formulation].
- Authors: Llorca PM, Miadi-Fargier H, Lançon C, Jasso Mosqueda G, Casadebaig F, Philippe A, Guillon P, Mehnert A, Omnès LF, Chicoye A, Durand-Zaleski I
- Issue date: 2005 Mar-Apr
- In the Balance: A Case of Neuroleptic Malignant Syndrome When Donepezil Is Added to Maintenance Haloperidol Decanoate.
- Authors: Mican LM, Schulenberg S
- Issue date: 2014 Dec
- Neuroleptic malignant syndrome during a change from haloperidol to risperidone.
- Authors: Reeves RR, Mack JE, Torres RA
- Issue date: 2001 Jun
- [Clozapine-associated neuroleptic malignant syndrome followed by catatonia: a case report].
- Authors: Erol A, Putgül G, Sert E, Mete L
- Issue date: 2013 Summer
- [Prolonged neuroleptic malignant syndrome after Haloperidol injection].
- Authors: Wystub N, Heymel S, Fritzenwanger M, Schulze PC, Pfeifer R
- Issue date: 2018 Apr